Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 243, NWS Tallahassee, FL

July 31, 2006Dale County, Henry County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 31, 2006, 5:00 PM CDT for Dale County, Henry County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2006, 5:00 PM CDT (22:00 UTC)
Expired
Jul 31, 2006, 5:45 PM CDT
In force
45 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

Counties Dale County, AL, Henry County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2006-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2006-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
823 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 312200
SVRTAE
ALC045-067-312245-
/O.NEW.KTAE.SV.W.0243.060731T2200Z-060731T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
500 PM CDT MON JUL 31 2006

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DALE COUNTY IN SOUTHEAST ALABAMA
  WEST CENTRAL HENRY COUNTY IN SOUTHEAST ALABAMA
  THIS INCLUDES THE CITY OF ABBEVILLE

* UNTIL 545 PM CDT

* AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF ABBEVILLE...AND MOVING NORTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BERTHA AND 6 MILES NORTHEAST OF BELLS CROSSROADS BY 515 PM CDT...
  CLOPTON AND EDWIN BY 545 PM CDT...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (850) 942-8833. OR...YOU MAY CONTACT THE NEAREST LAW
ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3150 8526 3164 8523 3166 8541 3162 8541
      3162 8550 3151 8549

$$

23-MCNATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:35 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 31, 1:35 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
235 PM EDT MON JUL 31 2006

.SYNOPSIS...
18Z WATER VAPOR AND RUC ANALYSIS CONTINUE TO SHOW AN INCREASINGLY
AMPLIFIED PATTERN ACROSS THE CONUS. LARGE UPPER RIDGE SITTING ACROSS
MUCH OF THE CENTRAL PLAINS...MISSISSIPPI VALLEY...IS BEGINNING TO
MOVE EAST...BRINGING THE HIGH HEAT TO THE OHIO AND TENNESSEE
VALLEYS...AND EVENTUALLY THE MID-ATLANTIC AND NORTHEAST BY MIDWEEK.
WEAKER UPPER LEVEL LOW IS SEEN SPINNING ACROSS NEW MEXICO TO THE
WEST OF THE RIDGE AND A WEAK UPPER TROUGH IS STILL NOTED FROM THE
CAROLINA COAST BACK ACROSS NORTH FLORIDA AND THE NE GOMEX. LONGER
WAVE TROUGH IS NOW ONSHORE ACROSS BRITISH COLUMBIA AND THE PACIFIC
NORTHWEST. GUIDANCE IS IN AGREEMENT WITH THIS FEATURE HELPING TO
PUSH THE CENTRAL U.S. RIDGE TO THE EAST COAST AND SOUTHEAST COASTS
WERE IT WILL TAKE UP RESIDENCE FOR THE MIDDLE PART OF THE WEEK.
GLOBAL MODELS ALSO IN AGREEMENT IN ALLOWING AN UPPER LEVEL
DISTURBANCE MOVING WEST ACROSS THE BAHAMAS AND FLORIDA PENINSULA TO
BREAK DOWN THE SOUTHERN PART OF THIS RIDGE DURING THE LATER PART OF
THE WORK WEEK. IT SHOULD BE NOTED THAT THERE IS LITTLE TO NO SURFACE
REFLECTION UNDER THIS UPPER DISTURBANCE AND HENCE WOULD EXPECT
LITTLE MORE THAN SOME ADDED UPPER LEVEL MOISTURE AND/OR DYNAMICS FOR
SHOWERS AND THUNDERSTORMS...ESPECIALLY NOCTURNAL ACTIVITY OVER THE
COASTAL WATERS.

LITTLE CHANGE TO THE SURFACE PATTERN IS EXPECTED THROUGH AT LEAST
WEDNESDAY NIGHT...WITH THE SUBTROPICAL RIDGE AXIS REMAINING OVER OR
JUST SOUTH OF THE FORECAST AREA.

&&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY.
SCATTERED SHOWERS AND A FEW THUNDERSTORMS EARLY THIS EVENING WILL
DIMINISH FAIRLY QUICKLY. A LINGERING HINT OF THE UPPER LEVEL TROUGH
OVER THE NORTHEAST GOMEX MAY RESULT IN A FEW ADDITIONAL SHOWERS AND
THUNDERSTORMS OVER THE COASTAL WATERS AFTER MIDNIGHT TONIGHT AND
INTO THE MORNING HOURS OF TUESDAY. SHOULD SEE TEMPS BACK INTO THE
LOWER AND MIDDLE 90S FOR TUESDAY AFTERNOON AS THE UPPER RIDGE BUILDS
TO OUR NORTH. 1000-700MB FLOW LIGHT FROM THE WEST OR SOUTHWEST AND
AVAILABLE MOISTURE (PW VALUES OF 1.9-2.0) WOULD POINT TOWARD NEAR
CLIMO POPS FOR OUR CWA...HOWEVER DID KNOCK POPS DOWN 5-10% INTO THE
30-40% RANGE DUE TO LESS FAVORABLE THERMODYNAMICS THROUGH THE
COLUMN. MODIFIED FORECAST SOUNDINGS ARE SHOWING GENERALLY BETWEEN
1500 AND 1800 J/KG OF SURFACE BASED CAPE. THE LOWER VALUES ARE DUE
TO VERY UNIMPRESSIVE LAPSE RATES ABOVE THE LCL/LFC (900-850MB).
LAPSE RATE THROUGH MUCH OF THE COLUMN ARE NEAR MOIST ADIABATIC OR
EVEN LESS (5-6C/KM) AS THE UPPER LEVEL RIDGE HELPS TO WARM THE
MIDDLE LEVELS.

MADE SIMILAR CHANGES TO THE FORECAST FOR WEDNESDAY DUE TO THE
PROXIMITY OF THE UPPER RIDGE AND RESULTANT SMALL LAPSE RATES IN THE
MIDDLE LEVELS. BROUGHT POPS DOWN TO THE 30-35% RANGE FOR MUCH OF THE
FORECAST AREA AND NEAR 40% ACROSS THE EASTERN BIG BAY COUNTIES WHERE
POPS ARE MAXIMIZED WITH LIGHT WESTERLY MEAN LEVEL FLOW. WEDNESDAY
LOOKS TO BE AS HOT IF NOT A DEGREE OR TWO WARMER THAN TUESDAY WITH
MIDDLE 90S LIKELY INLAND AWAY FROM THE COAST. A FEW LOCATIONS CLOSER
TO THE UPPER RIDGE ACROSS OUR NORTHERN AL/GA ZONES MAY SEE UPPER 90S
FOR A TIME IN THE AFTERNOON.

&&

.LONG TERM...THURSDAY THROUGH SUNDAY.
CONFIDENCE IS LOWER THAN AVERAGE IN THE EXACT PATTERN EVOLUTION
FOR THE LATER PART OF THE WORKWEEK AND UPCOMING WEEKEND. GLOBAL
MODELS STILL IN AGREEMENT WITH AN UNORGANIZED UPPER LEVEL
DISTURBANCE MOVING WESTWARD ACROSS THE FLORIDA PENINSULA INTO THE
EASTERN GOMEX THURSDAY INTO FRIDAY. THE GFS/ECMWF CONTINUE TO SHOW
LITTLE TO NO SURFACE REFLECTION WITH THIS SYSTEM AND ARE SLOWLY
TRENDING TO A MORE SOUTHWARD TRACK. MOST LIKELY THE MAIN INFLUENCE
WILL BE AN INCREASE IN CHANCES FOR SHOWERS AND THUNDERSTORMS WITH
THE ADDED UPPER LEVEL DYNAMICS. GOING FORECAST IS CLOSE TO CLIMO
POPS WITH 40S AND 50S AND SEE LITTLE REASON TO BRING THESE UP AT
THIS TIME.  LATEST THINKING FOR THE WEEKEND WOULD BE FOR THE
SUBTROPICAL RIDGE TO PULL BACK TO THE EAST AND NORTH A BIT. THIS
WOULD TURN OUR LOW LEVELS WINDS BACK TO THE SOUTHEAST WITH POPS AND
TEMPS RIGHT ABOUT WHERE THEY SHOULD BE FOR THIS TIME OF YEAR.

&&

.MARINE...
WEAK HIGH PRESSURE WILL REMAIN OVER OR JUST NORTH OF THE COASTAL
WATERS THROUGH TONIGHT. THE SUBTROPICAL RIDGE IS FORECAST TO REMAIN
ACROSS THE AREA THROUGH THE MIDDLE AND END OF THE UPCOMING WORK
WEEK. WITH THE RIDGE IN THIS POSITION...WINDS AND SEAS WILL
GENERALLY REMAIN BELOW CAUTIONARY LEVELS. SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO DIMINISH IN COVERAGE DURING THE LATE AFTERNOON AND
EVENING HOURS...BUT SOME ADDITIONAL STORMS WILL BE POSSIBLE AFTER
MIDNIGHT. AS USUAL...WINDS AND SEAS ARE LIKELY TO BE LOCALLY HIGHER
NEAR THE STRONGER STORMS. LATER THIS WEEK (THURSDAY OR FRIDAY)...A
POSSIBLE UPPER DISTURBANCE/WAVE IS FORECAST TO CROSS THE FLORIDA
PENINSULA INTO THE EASTERN GULF OF MEXICO AND MAY BRING AN INCREASED
CHANCE FOR SHOWERS AND THUNDERSTORMS ONCE AGAIN...AS WELL AS
INCREASED WINDS AND SEAS. IN THIS LATER WEEK TIME FRAME THERE IS
SOME UNCERTAINTY AS TO THE EXACT EVOLUTION AND TIMING OF THE
DISTURBANCE.

&&

.AVIATION...
LOOKS LIKE TS ACTIVITY IS OVER FOR THE DAY AT PFN. WE KEPT TEMPOS
FOR TS IN FOR THIS AFTERNOON FOR DHN AND TLH WITH VICINITY AT VLD
AND JUST A CB CLOUD GROUP AT ABY. THE OVERNIGHT FOG FORECAST IS A
BIT TRICKY. BOTH DHN AND ABY WENT DOWN TO VLIFR CONDITIONS THIS
MORNING. WE DIDNT GO QUITE AS PESSIMISTIC FOR TONIGHT, BUT STILL
TOOK THEM DOWN TO LIFR CIGS FOR A COUPLE OF HOURS IN A TEMPO GROUP.
CONFIDENCE IS LOW IN THIS PART OF THE FORECAST. PFN HAS A PROB30
GROUP FOR MORNING TSRA, BUT THE OTHER TERMINALS SHOULD NOT SEE
ANYTHING BEFORE 18Z.

&&

.FIRE WEATHER...NO CONCERNS. RECENT RAINFALL AND ABUNDANT LOW LEVEL
MOISTURE WILL HELP TO KEEP RELATIVE HUMIDITY LEVELS ABOVE CRITICAL
VALUES THROUGH THE MIDDLE PART OF THE WORK WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  73 95 74 96/ 20 40 20 30
PANAMA CITY  77 92 78 93/ 20 35 20 30
DOTHAN       73 94 74 95/ 20 40 20 30
ALBANY       73 96 74 97/ 20 40 20 30
VALDOSTA     73 95 73 96/ 20 40 20 30
CROSS CITY   73 93 73 93/ 30 40 20 40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

AVIATION/FIRE WX...WOOL
PUBLIC/MARINE...MROCZKA
Hazardous weather outlook, Jul 31, 4:43 AM CDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
543 AM EDT MON JUL 31 2006

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ750-755-770-775-010945-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT TO 20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL EXTENDING FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL EXTENDING FROM
20 TO 60 NM-
443 AM CDT MON JUL 31 2006 /543 AM EDT MON JUL 31 2006/

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...NORTHWEST FLORIDA...SOUTH
CENTRAL GEORGIA...SOUTHWEST GEORGIA AND GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE AREA TODAY...ESPECIALLY THIS AFTERNOON AND EVENING...AS
THE HEAT OF THE DAY COMBINES WITH IN PLACE MOISTURE AND
INSTABILITY. OVER NORTH FLORIDA...A SEA BREEZE IS EXPECTED BY THE
AFTERNOON AND AS IT MOVES INLAND...IT WILL ENHANCE THE DEVELOPMENT
OF SHOWERS AND THUNDERSTORMS. THE MAIN THREAT TODAY FROM THE
STORMS WILL BE STRONG GUSTY WINDS AND HAIL. AN ISOLATED SEVERE
STORM WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE AREA EACH DAY...ESPECIALLY IN THE AFTERNOON AND
EVENING...AS THE HEAT OF THE DAY COMBINES WITH IN PLACE MOISTURE
AND INSTABILITY. THE GREATEST CHANCE WILL BE OVER NORTH
FLORIDA...AS A SEA BREEZE IS EXPECTED EACH AFTERNOON AND AS IT
MOVES INLAND...IT WILL ENHANCE THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS. EACH DAY THE THREAT FOR ANY SEVERE STORMS WILL BE
LOW...BUT AN ISOLATED STORM WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/TAE.

MCT

In the hours before

Special weather statement, Jul 31, 2:56 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
356 PM EDT MON JUL 31 2006

FLZ018-019-312045-
JEFFERSON-MADISON-
356 PM EDT MON JUL 31 2006

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR JEFFERSON AND MADISON
COUNTIES...

* UNTIL 445 PM EDT

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHEAST OF MONTICELLO...MOVING WEST AT
5 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (850) 942-8833. OR...YOU MAY CONTACT THE NEAREST LAW
ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

12-WATSON
Special weather statement, Jul 31, 4:42 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
542 PM EDT MON JUL 31 2006

ALZ066-067-312230-
DALE-HENRY-
442 PM CDT MON JUL 31 2006

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR DALE AND HENRY
COUNTIES IN SOUTHEAST ALABAMA...

* UNTIL 530 PM CDT

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF ABBEVILLE...MOVING
NORTHWEST AT LESS THAN 5 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS
ALSO PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (850) 942-8833. OR...YOU MAY CONTACT THE NEAREST LAW
ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

23-MCNATT

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.